Some stories you might be interested in:
View All Related Blog Posts→
Maybe you remember the recent story of the young girl named Charlotte, who tragically almost choked to death in McDonald’s due to having a diabetic seizure mid-way through eating a mozzarella dipper. Had a brave man not rushed over to perform the Heimlich manoeuvre on Charlotte, her outlook could have been much worse.
Charlotte is a member of NCC Home Learning, and her situation highlighted the importance of members of the general public to be educated on first aid training for type 1 diabetics in the UK. Unfortunately, first aid courses are usually only offered via work and otherwise cost lots of money.
But thanks to the amazing people over at NCC Home Learning, they are offering 1000 members of the public FREE first aid and diabetes awareness courses. If you have a friend or family member who would like the opportunity to help save a life, then take advantage of this opportunity and get them to sign up!
Because you could say a life!
Many type 1 diabetics hold a diabetic ID on them to identify themselves, however, you should still be aware of the signs and symptoms of hypoglycemia (a hypo)
Not all these symptoms need to be present at the one time:
It is common for those with type 1 diabetes to be unconscious. If this is the case, support them on their side and call for an ambulance on 111. Under no circumstance should you give them anything to eat or drink, as this will significantly increase the risk of choking.
If the person is fully conscious and they are able to safely swallow without the risk of choking, then give them a highly sweetened drink such as Lucozade, full sugar coke or Fanta etc. Most type 1 diabetics will have sugar they are carrying with them, check their handbag and pockets and if they are carrying sweets, give them, or if they are carrying glucogel, rub it onto their gums– an improvement usually occurs within 10-15 minutes.
Wait 10-15 minutes to make sure the person isn’t dropping again, by this stage they should be able to control themselves. Medical advice should still be obtained as further deterioration could occur depending on the cause of the hypo in the first place.
If the person hasn't improved after eating sweets or consuming sugary drinks, or they have dropped into an unconscious state, then immediately call for an ambulance.
NEVER ever try to give the person insulin as this can be dangerous and could put them at risk of going into a coma- which is never good.